Purpose: To report a case of nevirapine-induced Stevens-Johnson syndrome (SJS) misdiagnosed as viral keratitis.
Methods: A 35-year-old AIDS patient, on antiretroviral therapy (ART) with stavudine, nevirapine, and lamivudine, developed bilateral ocular congestion and irritation. He was being treated elsewhere for bilateral herpetic epithelial keratitis. On progressive worsening of symptoms, he presented with complaints of severe photophobia and foreign-body sensation in both eyes.
Results: The patient's history was evaluated in detail. The patient had apparently been on multidrug ART until he developed SJS 3.5 months ago. Nevirapine was subsequently discontinued. No ophthalmologic opinion was sought until a month before. He was diagnosed and was treated for bilateral herpetic epithelial keratitis for 1 month. Ocular surface examination revealed bilateral severe dry eyes, with multiple corneal erosions. The inferior fornices showed cicatricial bands. The patient was suspected to have SJS-induced dry eyes, with associated epithelial defects. The epithelial defect edges were debrided and subjected to viral cell culture and polymerase chain reaction for herpes simplex. The patient was started on hourly preservative-free tear substitutes. Amniotic membrane transplantation (as a patch graft) was performed. A successful response to therapy within 10 days, along with a negative viral culture and polymerase chain reaction report, confirmed our diagnosis.
Conclusions: Ophthalmologists need to be aware of the high risk of development of ocular adverse reactions in AIDS patients on ART before ascribing the ocular symptoms to more severe opportunistic infections.